|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 1 | Page : 37-38
Fixed drug eruption, a rare adverse effect of levocetirizine
Kinjal Deepak Rambhia, Amitkumar Sureshchandra Gulati, Uday Sharadchandra Khopkar
Department of Dermatology, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra, India
|Date of Web Publication||1-Dec-2015|
Kinjal Deepak Rambhia
B-105, Kalpataru Classic, Chincholi Bunder Road, Malad West, Mumbai - 400 064, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Rambhia KD, Gulati AS, Khopkar US. Fixed drug eruption, a rare adverse effect of levocetirizine. Indian J Drugs Dermatol 2015;1:37-8
|How to cite this URL:|
Rambhia KD, Gulati AS, Khopkar US. Fixed drug eruption, a rare adverse effect of levocetirizine. Indian J Drugs Dermatol [serial online] 2015 [cited 2023 Jun 1];1:37-8. Available from: https://www.ijdd.in/text.asp?2015/1/1/37/170746
Physicians commonly encounter allergic reactions in daily practice. H1-antihistaminic drugs, widely used in the treatment of allergic diseases, have an excellent safety profile, particularly those of the second and third generations. We came across a patient with fixed drug eruption (FDE) due to a commonly prescribed antihistaminic.
A 22-year-old male patient was prescribed levocetirizine for spring catarrh. Within 24 h, he presented with burning and well-defined violaceous swelling around oral cavity associated with itching. The inquiry revealed that the patient had a history of similar episode after taking cetirizine a year ago and which resolved spontaneously leaving behind hyperpigmentation. Clinical examination showed erythema, edema, bluish gray hyperpigmentation, and scaling of both lips. Based on the temporal correlation, past history, and clinical findings, a diagnosis of FDE due to levocetirizine was made. Oral rechallenge was refused by the patient.
Historically, more than 100 drugs have been implicated in causation of FDE; common culprits include tetracyclines, sulfonamides, sulfones, penicillins, fluorquinolones, and nonsteroidal anti-inflammatory drugs such as aspirin, pyrazolones, piroxicam and nimesulide, barbiturates, phenolphthalein, and oral contraceptives.,, The pathogenesis of FDE is not completely understood, but epidermal CD8 T-cells retained in the lesional skin are believed to contribute to immunologic "memory," being reactivated on rechallenge.,,
Among the frequently used drugs, paracetamol and cetirizine are two drugs that have rarely caused FDE.,, The H1-antihistamine cetirizine, a piperazine derivative and its levo isomer, levocetirizine are widely used in clinical practice. Although rare, dermatologists must be aware of this adverse effect. In vivo, 45% of hydroxyzine is transformed into cetirizine, and levocetirizine is the active (R)-enantiomer of cetirizine. This is responsible for cross-reactivity amidst these three antihistamines. Hence, a patient allergic to one of them should not be prescribed any of these.
Antihistamine hypersensitivity is very unusual with only a few published reports of hypersensitivity reactions to piperazine derivatives such as cetirizine, hydroxyzine, and loratadine. In contrast, hypersensitivity to alkylamine derivatives such as chlorpheniramine is extremely rare. Hence, in case of reactions due to piperazine derivatives, alkylamine derivatives such as chlorpheniramine may be used.
The purpose of reporting this case is to make physicians aware of an acute adverse drug reaction to levocetirizine; one of the most commonly prescribed anti-allergic medicine.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Mahajan VK, Sharma NL, Sharma VC. Fixed drug eruption: A novel side-effect of levocetirizine. Int J Dermatol 2005;44:796-8.
Pionetti CH, Kien MC, Alonso A. Fixed drug eruption due to loratadine. Allergol Immunopathol (Madr) 2003;31:291-3.
Kauppinen K, Stubb S. Fixed eruptions: Causative drugs and challenge tests. Br J Dermatol 1985;112:575-8.
Assouère MN, Mazereeuw-Hautier J, Bonafé JL. Cutaneous drug eruption with two antihistaminic drugs of a same chemical family: Cetirizine and hydroxyzine. Ann Dermatol Venereol 2002;129:1295-8.
Crowson AN, Magro CM. Recent advances in the pathology of cutaneous drug eruptions. Dermatol Clin 1999;17:537-60, viii.
Wilson HT. A fixed drug eruption due to paracetamol. Br J Dermatol 1975;92:213-4.
Kim MH, Lee SM, Lee SH, Kwon HS, Kim SH, Cho SH, et al.
A case of chlorpheniramine maleate-induced hypersensitivity with aspirin intolerance. Allergy Asthma Immunol Res 2011;3:62-4.